New Jersey, 2017

Winter Weather in New Jersey, January 2, 2017

January 2, 2017 · NWS PHI · 1 event in 1 county or zone

A low-level northeast flow and cold air damming situation produced by a strengthening high pressure system centered over New England, coupled with light rain from a northward moving warm front, produced light freezing rain over a very limited area of north-central New Jersey early Monday morning, January 2nd. 01 inches of freezing rain was reported by the ASOS unit at Somerset Airport in…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A low-level northeast flow and cold air damming situation produced by a strengthening high pressure system centered over New England, coupled with light rain from a northward moving warm front, produced light freezing rain over a very limited area of north-central New Jersey early Monday morning, January 2nd. 0.01 inches of freezing rain was reported by the ASOS unit at Somerset Airport in Somerset County at 07:58EDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 2, 6:25 AM EST, 35 minutes earlier.

Area forecast discussion, Jan 2, 6:25 AM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
625 AM EST Mon Jan 2 2017

.SYNOPSIS...
A low will develop off of the Virginia Eastern Shore later
today then weaken as it lifts toward Cape Cod tomorrow. On its
heels,another low pressure system over the Ohio Valley will
propagate over Delmarva by tomorrow evening. A cold front will
slide through our region Wednesday morning. Another area of low
pressure will form off the mid Atlantic coast late in the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
An area of low pres, and its assocd precip shield was movg into srn
and wrn portions of the region attm.  As the low moves newd, its
wmfnt will advance twd the area as well.

Temps and dewpts continue to rise. As a result, we have now
cancelled the fzra advy for Ocean, Monmouth, Mercer, Lower Bucks,
Lower Montgomery and Eastern Chester Counties.

Additional adjustments will likely be forthcoming in the next
hour or so as several counties are close to threshold values.

Further n, temps will stay colder longer, so the chcs of freezing
rain are expected to last longer.  Overall pops shud increase durg
the day.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
Temps shud continue to rise, and eventually all locations shud get
above freezing and liquid precip shud continue into the eve and
overnight.  THere cud be a break during the overnight hours,
especially n and w.  The best chcs for steadier precip overnight is
closer to the cst.  But a warm night is in store, with lows, in many
cases, around the nrml high temps.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Tuesday...Rain will continue through the day, though a dry slot is
expected to move into the region by Tuesday evening. Guidance has
backed off a bit on the magnitude of the warming trend going in to
Tuesday, but highs are still expected to be well above normal.
There may be a brief period of patchy fog Tuesday evening between
when the rain starts to move out and before we get a shift to
westerly winds

Wednesday...Still expecting the cold front to move through early
in the day, resulting in the high probably occuring in the morning
with falling temperatures through the remainder of the day. Given
the dry air advection expected with the front, it should be a dry
frontal passage for most of the region. The one exception is in
the Poconos where a few lake effect snow showers could slide into
the region.

Thursday through Sunday...With this morning's runs, the ECMWF
continued on its trend of bringing the coastal low a bit closer to
the coast than most of the other models, while the GFS takes it
the furtherest off shore. However, the GFS also now depicts a
second low developing over the southeastern U.S. and then lifting
through our region late in the weekend. The large scale pattern
would favor a progressive pattern, but the lack of run to run
consistency is concerning with the GFS. So for now, I have stayed
close to a blend of the previous forecast and the ECMWF. With this
solution, the polar air mass should stay over the region through
the remainder of the week, keeping our temperatures about 5 to 10
degrees below normal through this period. For locations along and
northwest of the fall line, this could mean at least 4 days of
sub freezing temperatures. The ECMWF solution would result in snow
across the region primarily Thursday night into Friday.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

So far, cigs and vsbys remain VFR despite rain movg in. Have made
some adjustments to the expected time of lwr cigs/vsbys though the
overall fcst trends remain in place.

Not the best day to be flying!  VFR conds shud decrease to MVFR and
eventually IFR and LIFR.  Precipitation was movg in from sw to ne.
Temps from PHL s and e will genly support all rain.  N and w will
see fzra before a changeover to all rain.  As a wmfnt approaches
durg the day, cigs will lower to IFR by mid-mrng and to LIFR by eve.

Wind shud genly be out of the e around 10 kts.

Outlook...

Sunday...VFR conditions expected.

Sunday night and Monday Morning...Ceilings and visibilities lowering
to MVFR, with localized IFR. At KABE and KRDG, there is a chance for
light freezing rain through this period. If the precipitation moves
in early enough on Sunday night, freezing rain is also possible at
KTTN and KMIV.

Monday afternoon and Tuesday...MVFR ceilings are likely to further
lower to IFR for much of the region. Visibilities as low as IFR will
be possible with heavier rain showers.

Wednesday...Conditions should improve to VFR behind a cold front
which will move through either very late Tuesday night or Wednesday
morning. The cold front will also bring an abrupt shift to breezy
northwesterly winds.

&&

.MARINE...
SCA flags have been posted for today and tonight for the ocean and
lwr Del Bay for increasing seas and ely wind as low pres moves thru
the area and a wmfnt makes its way thu durg the day.  Seas could
reach 6 to 7 ft, with wind in the 25 to 30 kt range.

Outlook...

Tuesday...SCA conditions are expected to continue on the coastal
waters.

Tuesday night...There is a chance for fog through the evening hours
before winds increase out of the west late in the evening. Leftover
hazardous seas of 5 to 6 feet possible on the Atlantic waters.

Wednesday...There will be an abrupt shift to gusty west
northwesterly winds with a cold front Wednesday morning. SCA
conditions are likely (primarily on the ocean waters, but there
remains a chance of gale force gusts Wednesday evening.

Thursday and Friday...winds will decrease, but there is a chance
SCA conditions may linger on the Ocean waters. Considerable
uncertainty through this period, however.

&&

.CLIMATE...
Another year in the books and it looks like we have another top 10
warmest year on record for our climate locations.

Both Philadelphia and Allentown ranked as their 2nd warmest year on
record with Wilmington coming in at #6 and Atlantic City in at #7.

Of further note in Philadelphia, 7 of the top 10 warmest years on
record have occurred since the year 2000. Of the 3 remaining years,
2 occurred in the 1990s.

Here are the top 10 warmest years on record for each climate site:

Philadelphia, Pennsylvania

1.  58.9   2012
2.  58.4   2016*
3.  58.2   1931
3.  58.2   1998
5.  58.1   1991
6.  57.8   2015
6.  57.8   2011
8.  57.7   2010
9.  57.6   2006
9.  57.6   2002

Allentown, Pennsylvania

1.  54.6   2012
2.  54.3   2016*
3.  54.1   1998
4.  54.0   1991
4.  54.0   1990
6.  53.7   1949
7.  53.6   2006
8.  53.3   2011
9.  53.0   1973
10. 52.9   1953

Atlantic City, New Jersey

1.  57.2   2011
2.  57.1   2012
3.  56.6   1953
4.  56.5   1949
5.  56.4   2006
6.  56.3   2010
7.  56.2   2016*
8.  56.0   1998
9.  55.9   1931
10. 55.7   1952

Wilmington, Delaware

1.  57.5   2012
2.  57.2   1973
3.  57.0   1990
4.  56.9   1998
4.  56.9   1991
6.  56.7   2016*
7.  56.4   2011
8.  56.3   2006
9.  56.2   2010
10. 56.0   1953

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Freezing Rain Advisory until 10 AM EST this morning for PAZ061-
     062.
     Freezing Rain Advisory until 2 PM EST this afternoon for
     PAZ054-055.
     Freezing Rain Advisory until 8 AM EST this morning for PAZ060-
     101-103-105.
NJ...Freezing Rain Advisory until 10 AM EST this morning for
     NJZ007>010-012.
     Freezing Rain Advisory until 2 PM EST this afternoon for
     NJZ001.
DE...None.
MD...None.
MARINE...Small Craft Advisory from noon today to 6 PM EST Tuesday for
     ANZ450>455.
     Small Craft Advisory from noon today to 10 PM EST this evening
     for ANZ431.

&&

Synopsis...Johnson
Near Term...Nierenberg
Short Term...Nierenberg
Long Term...Johnson
Aviation...Johnson/Nierenberg
Marine...Johnson/Nierenberg
Climate...
Hazardous weather outlook, Jan 2, 6:23 AM EST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
623 AM EST MON JAN 2 2017

NJZ007>010-012-PAZ061-062-031130-
WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-LEHIGH-NORTHAMPTON-
623 AM EST MON JAN 2 2017

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY AND EAST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ060-101-103-105-031130-
BERKS-WESTERN CHESTER-WESTERN MONTGOMERY-UPPER BUCKS-
623 AM EST MON JAN 2 2017

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 8 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ013>027-PAZ070-071-102-104-106-
031130-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-
SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-
EASTERN CHESTER-EASTERN MONTGOMERY-LOWER BUCKS-
623 AM EST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ001-PAZ054-055-031130-
SUSSEX-CARBON-MONROE-
623 AM EST MON JAN 2 2017

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-031130-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
623 AM EST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE FOR FOG ON THE BAY AND OCEAN WATERS TUESDAY
EVENING.

THERE IS A CHANCE FOR GALE FORCE GUSTS ON THE ATLANTIC COASTAL
WATERS WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Somerset

When
January 2, 7:00 AM EST to 7:58 AM EST
Where
Somerset forecast zone
Reported by
ASOS
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

A low-level northeast flow and cold air damming situation produced by a strengthening high pressure system centered over New England, coupled with light rain from a northward moving warm front, produced light freezing rain over a very limited area of north-central New Jersey early Monday morning, January 2nd. 0.01 inches of freezing rain was reported by the ASOS unit at Somerset Airport in Somerset County at 07:58EDT.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2017Every state in 2017This day in weather historyWarnings in New Jersey, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664942.